|LETTER TO THE EDITOR
|Year : 2017 | Volume
| Issue : 2 | Page : 136-137
Dermographic urticaria induced by long-pulsed diode laser-assisted epilation: Rare etiology of a common eruption
Aanchal Panth1, Saurabh Singh2, Neena Khanna1
1 Department of Dermatology, Venereology and Leprology, All India Institute of Medical Sciences, New Delhi, India
2 Department of Dermatology, Venereology and Leprology, Employees' State Insurance Corporation Medical College and Hospital, Faridabad, Haryana, India
|Date of Web Publication||16-Mar-2017|
Department of Dermatology and Venereology, Employees' State Insurance Corporation Medical College and Hospital, NH-3, NIT, Faridabad - 121 001
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Panth A, Singh S, Khanna N. Dermographic urticaria induced by long-pulsed diode laser-assisted epilation: Rare etiology of a common eruption. Indian Dermatol Online J 2017;8:136-7
|How to cite this URL:|
Panth A, Singh S, Khanna N. Dermographic urticaria induced by long-pulsed diode laser-assisted epilation: Rare etiology of a common eruption. Indian Dermatol Online J [serial online] 2017 [cited 2017 Jun 23];8:136-7. Available from: http://www.idoj.in/text.asp?2017/8/2/136/202284
Diode laser epilation has a good safety profile, especially in dark-skinned individuals. Urticaria following diode laser is unknown. Here, we report a case of dermographic urticaria induced by an 810 nm long-pulsed diode laser.
A 36-year-old homemaker presented with complaint of coarse hair in the chin area, which required chemical or physical epilation three times a month. Her past medical history was unremarkable. A baseline work-up, including complete blood counts, biochemistry, hormonal evaluation (including follicle stimulating hormone, luteinizing hormone, dehydroepiandrosterone sulfate, testosterone, prolactin), fasting blood glucose levels, and ultrasound pelvis, was within normal limits. Laser hair reduction was planned using an 810 nm diode laser with an inbuilt sapphire cooling tip (MeDioStar, Asclepion laser technologies, Germany), with the following parameters: fluence of 25 J/cm 2, pulse width 100 ms, frequency 1.5 H, and spot size of 12 × 12 mm. Diode laser was performed in a grid-like fashion to cover the entire area in minimum number of shots as she had sparse overgrowth. Ten minutes after the laser treatment, she developed linear, erythematous, mildly itchy wheals, which were of variable lengths but were uniformly around 1 cm in width corresponding to the tip of diode laser [Figure 1]; these were exclusive of the laser-induced mild perifollicular edema. The wheals subsided spontaneously in 2 hours. She had a recurrence of similar wheals 5–10 minutes after the subsequent laser sitting, which was treated with levocetirizine 5 mg given stat. The patient underwent 4 laser sessions subsequently and did not develop urticaria after prophylactic levocetirizine 5 mg tablet taken 2 hours before each session. Historically, she had chronic episodic urticaria for past 1 year but was lesion-free for 2 months before commencement of diode laser. Urticaria used to occur at a frequency of 1–2 episodes per month for past 1 year, with each episode subsiding spontaneously in 2–3 hours. She denied any history of physical urticarias, and there was no personal or family history of atopy. Dermographism was negative. She remained free from urticaria at 6 months after last laser session.
|Figure 1: Linear urticarial wheals over the left submental and submandibular area. The submental lesions are forming a “v” and the submandibular lesions are in a “criss-cross” pattern, corresponding to the manner in which diode laser shots have been administered. Note the mild perifollicular edema and erythema which is common after hair removal laser|
Click here to view
True urticaria (eruptions subsiding in 24–48 hours) due to laser is exceedingly rare and has been reported following argon laser in healthy volunteers and Nd:YAG laser for tattoo removal., On the other hand, laser-assisted epilation has been reported to cause urticaria-like eruptions, which subsided in 3–30 days following laser. The incriminated lasers include 755 nm Alexandrite, Nd:YAG, and 810 nm diode laser with fluence of 24 J/cm 2. In the latter, eruption had been diagnosed as urticarial vasculitis, in which, the urticaria resolved after 72 hours while ecchymosis took 7 days to subside.,,
The exact reason for urticaria following laser epilation is unknown and numerous proposed mechanisms include neurogenic mediators, photothermolysis-induced antigen release from ruptured hair follicle, and surface coolant sprays.,, In our patient, diode laser may have acted as a trigger for dermographic urticaria possibly by causing local mast cell degranulation. Cold-induced dermographic urticaria was unlikely in our patient as her lesions were linear and we performed surface cooling in a circular manner.
The inability to perform a re-challenge test in the form of laser test patch on a distant site to reconfirm laser as the cause of urticaria was our sole limitation.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Algermissen B, Hermes B, Henz BM, Muller U, Berlien HP. Laser-induced weal and flare reactions: Clinical aspects and pharmacological modulation. Br J Dermatol 2002;146:863-8.
England RW, Vogel P, Hagan L. Immediate cutaneous hypersensitivity after treatment of tattoo with Nd:YAG laser: A case report and review of the literature. Ann Allergy Asthma Immunol 2002;89:215-7.
Landa N, Corrons N, Zabalza I, Azpiazu JL. Urticaria induced by laser epilation: A clinical and histopathological study with extended follow up in 36 patients. Lasers Surg Med 2012;44:384-9.
Bernstein EF. Severe urticaria after laser treatment for hair reduction. Dermatol Surg 2010;36:147-51.
Moreno-Arias GA, Tiffon T, Marti T, Camps-Fresneda A. Urticaria vasculitis induced by diode laser photoepilation. Dermatol Surg 2000;26:1082-3.
Datrice N, Ramirez-San-Juan J, Zhang R, Meshkinpour A, Aquilar G, Nelson JS, et al
. Cutaneous effects of cryogen spray cooling on in vivo
human skin. Dermatol surg 2006;32:1007-12.